From Maple Grove, Minnesota, USA:
My 11 year old son, who was diagnosed with diabetes a week ago, gave himself his shots the first few days, but now has become fearful. He started out getting his shots in stomach and occasionally legs, and has gotten a few shots (given by me or my husband) in the arm which have gone well. However, tonight I gave him a shot in the back of the arm, it was extremely painful, and he cried for 15-20 minutes. What did I do wrong?
There are many ways to give shots, and you'll likely get lots of advice about how to do painless shots from whomever you ask. I have found that if you dent the skin with the insulin needle by gently pressing on the skin with the needle for just one to two seconds prior to pushing the needle in, the shots are typically painless. Make sure not to take the needle off of the skin after gently pressing in. Rather, wait one to two seconds and then completely hub the needle and deliver the insulin. In my experience, this will be completely painless 99% of the time. There is that occasional shot that hurts no matter what technique you choose. Keep encouraging your son!
[Editor's comment: I hope it helps you to learn that the problem you describe is not uncommon in children of this age. I have several things you might try:
- If you are using alcohol to swab the skin, make sure the alcohol dries before you give the injection. It can cause stinging.
- Room temperature insulin is more comfortable than cold insulin. (Insulin can be kept at room temperature for one month).
- Don't worry about being precise spacing the injections and rotating right now. Just try not to give them in exactly the same place every day. Let your son choose where to give them if possible.
- Ask your son's diabetes nurse educator to show him the Inject-EaseŽ (also nicknamed "the rocket"). This injection device holds the syringe so you can't see the needle similar to the way in which a lancing device holds the lancet and "sticks" for you. He might be less scared if you use it, and it's a helpful item for many kids, teens, and adults with needlephobia.
- Make sure he is not injecting too deeply. You might try using B-D ULTRA-FINEŽ II Short Needle or ReliOn Short Needle syringes.
- Try not to focus (although I know it is difficult) on his behavior afterward as this reinforces it.
- Ask your son's doctor about using EMLA or Ela-Max cream. These are topical anesthetics which work very well. (See EMLA, ELA-Max May Control Laser Pain Best.)
The good news is this problem will go away after a while. Most children get used to the shots, but unfortunately, it takes longer for some than others. However, I am concerned that your son's crying and unwillingness to self-inject may be signs of a bigger problem. I wonder of your son is having difficulty dealing with his diagnosis of diabetes. This is quite common in children your son's age. Does he feel different? Does he talk about his diabetes with his friends? Are there with school? Is he being teased? Perhaps, he just hates it all!
At this age, children like your son, want more independence. The regimen required, particularly one in which he must do things at certain times and eat specific amounts at specific times is restrictive and wreaks havoc with a child's longing for spontaneity and independence. In addition, he probably dislikes having to take shots and test his blood sugar. Depending on his current level of responsibility for his diabetes management, your son want more help with some of the tasks.
You should have a "heart to heart" with him to explore these issues. If he is unwilling to talk or expresses some of this, it might be helpful to have meet with a mental health specialist well versed in dealing with children and the demands of diabetes. Hopefully, there is such a person on your son's diabetes team.
As soon as possible, (if he is not already on one), I would also explore the possibility of changing your son's regimen to a more flexible one, such as basal/bolus therapy or a insulin pump to allow him more freedom. He then could be more flexible in terms of timing of things and food choices. You might also take over doing all his shots and blood sugar monitoring for while just to give him a break, but you should encourage him to do things himself at least once or twice a week. It is extremely important that he develop self-confidence in his own diabetes management. Be sure to let him know that it okay to make mistakes once in a while.
If your son is not currently being followed by a pediatric team, I would suggest you ask for referral to one. This team would include not only a pediatric endocrinologist, but a nurse, dietitian, and mental health specialist who could really help in sorting things out. SS]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.